Diabetes eTraining Slide 11

eTraining Go back to Diabetes eTraining Page

Hypoglycemia is the greatest immediate danger to students with diabetes. Students will often recognize and be able to treat the early symptoms of hypoglycemia. Occasionally, however, a student might miss the early symptoms get to a point in which they cannot reliably help themselves. If this happens they will need others to recognize the symptoms of low blood glucose level, and what to do to treat it.  If it is not treated it can lead to: unconsciousness, seizures, and may be life-threatening.

Most hypoglycemic episodes are mild, with students responding to eating a quick acting carbohydrate such as fruit juice or regular soda within 10-15 minutes.

Hypoglycemia can impair cognitive and motor functioning.  Even a student who knows s/he needs to eat might not be able to problem-solve how to get the food, or may not have the fine motor skills to screw off a juice or soda lid. Some students may become combative and hypoglycemia may be mistaken for misbehavior.

Why Does Hypoglycemia Occur?

Occurs  whenever there is too much insulin in  the body for the amount of glucose.

Reasons this can happen:

  • Too much insulin has been administered
  • Too little food has been eaten
  • Extra/unanticipated physical activity
  • Illness
  • Medications
  • Stress

There are no restrictions on physical activity for students with diabetes. 
However, when students are more active than usual at insulin peak times, they may experience low blood glucose.




Go to next page